Alert archive / Kansas / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 142, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2022, 8:35 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2022, 8:35 PM MDT (02:35 UTC)
- Expired
- Jul 16, 2022, 9:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.6 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 3820 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422 WUUS53 KDDC 170235 SVRDDC KSC075-093-170315- /O.NEW.KDDC.SV.W.0142.220717T0235Z-220717T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Dodge City KS 935 PM CDT Sat Jul 16 2022 The National Weather Service in Dodge City has issued a * Severe Thunderstorm Warning for... Northeastern Hamilton County in southwestern Kansas... Northern Kearny County in southwestern Kansas... * Until 1015 PM CDT/915 PM MDT/. * At 935 PM CDT/835 PM MDT/, a severe thunderstorm was located 15 miles north of Kendall, moving east at 15 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * This severe thunderstorm will remain over mainly rural areas of northeastern Hamilton and northern Kearny Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3826 10158 3826 10111 3801 10111 3803 10164 TIME...MOT...LOC 0235Z 263DEG 14KT 3816 10151 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.75 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ HOVORKA
1 follow-up statement
177
WWUS53 KDDC 170258
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
958 PM CDT Sat Jul 16 2022
KSC075-170307-
/O.CAN.KDDC.SV.W.0142.000000T0000Z-220717T0315Z/
Hamilton KS-
958 PM CDT Sat Jul 16 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3826 10142 3826 10111 3804 10111 3804 10154
3806 10154
TIME...MOT...LOC 0257Z 263DEG 14KT 3817 10140
$$
KSC093-170315-
/O.CON.KDDC.SV.W.0142.000000T0000Z-220717T0315Z/
Kearny KS-
958 PM CDT Sat Jul 16 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR NORTHERN KEARNY COUNTY...
At 957 PM CDT, a severe thunderstorm was located 17 miles northwest
of Lakin, moving east at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northern Kearny County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3826 10142 3826 10111 3804 10111 3804 10154
3806 10154
TIME...MOT...LOC 0257Z 263DEG 14KT 3817 10140
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 8:20 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 16, 8:20 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 920 PM CDT Sat Jul 16 2022 .UPDATE... Issued at 920 PM CDT Sat Jul 16 2022 Satellite and radar imagery indicates the expected MCS maturing over the northwest zones as expected. The core of the complex over Hamilton county is producing prolific lightning, and strong to damaging winds. A wind gust of 73 mph was measured by the AWOS at Syracuse at 855 pm CDT. Infrared imagery shows cloud tops down to -82C over Hamilton county as of this writing, a sign that this MCS will be ongoing for a while. With the instability axis oriented across northern zones, the complex is expected to be directed in that direction over the next few hours. Increased pops to the likely category for the northwest zones until at least midnight. && .SHORT TERM...(This afternoon through Sunday) Issued at 111 PM CDT Sat Jul 16 2022 There is a frontal boundary that extends from eastern Colorado into northwest Kansas. Higher moisture is pooling north of this front across that area. This will be the main concern for any storm potential later this afternoon and into the evening. Showers and thunderstorms are expected to develop along the boundary or farther west in the higher moisture area. The best timing on this activity will be late this afternoon into the evening. Have the highest confidence of storms along the Colorado state line and into west-central Kansas. This is also where the highest pops were retained for the northwest and north counties. The main threats of this activity would be marginally strong outflow winds of 50 mph and some brief moderate rainfall amounts. This activity should weaken as it propagates farther east and southeast into mid to late evening hours. Pops will continue to taper through this period as an expectation to this evolution of the storms. Otherwise, the rest of the FA will see mainly tranquil weather conditions tonight. Overnight lows tonight will remain on the warm side with values mainly in the 70s. Upper 70s will be likely across the southeast zones towards Med Lodge. Lastly, the boundary will continue to move east through the overnight hours. This front is expected to have cleared much of the area by noon Sunday. Highs tomorrow will be slightly cooler with mid to upper 90s across much of the FA. The main exception to this will be along the Oklahoma border, where low 100's will still be likely. It doesn't look warm enough right now for any heat headlines. Storms are not expected Sunday afternoon and evening in response to the mid level ridge moving more overhead. .LONG TERM...(Sunday night through Friday) Issued at 111 PM CDT Sat Jul 16 2022 More hot temperatures are expected Monday and Tuesday. A 596-hPa ridge will be over our region during this period. Highs over 100 looks certain for the beginning of the work week. Highs Tuesday looks to be the hottest with enhanced compressional warming ahead of a weak sfc boundary. Values of 105 to 110 looks on track for Tuesday. A slight cool down is possible next Wednesday in the wake of a passing sfc front. It will overall still be hot with values still centered a few degrees around 100. Unfortunately, there is more bad news Thursday onward. The ridge and warm sector looks to continue to spread northward through the end of the business week. This supports a continue hot weather pattern with highs over 100. Overall storm chances looks very isolated at a best. Much of the FA should continue to bake and remain dry other than those lucky enough for a passing isolated storm. Next weekend also looks hot with highs over 100 and mainly dry with the exception of perhaps an isolated storm or two over a small area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 438 PM CDT Sat Jul 16 2022 VFR is expected to continue through this TAF cycle, outside of any convective impacts. Some scattered thunderstorm activity is expected during the 03-09z Sun time range, and included a VCTS/CB mention for the DDC/GCK/HYS terminals for this time period. Kept LBL dry. Confidence of exact convective placement is low, but coverage will favor northern zones. A weak cold front will sag through SW KS tonight, with light winds trending toward northerly components through 12z Sun. VFR/SKC is expected daylight Sunday, with light northeast winds. && .PRELIMINARY POINT TEMPS/POPS... DDC 71 98 69 101 / 40 0 0 0 GCK 68 98 67 104 / 70 0 0 0 EHA 72 97 69 101 / 20 10 0 0 LBL 74 100 68 103 / 20 0 0 0 HYS 71 96 67 101 / 50 0 0 0 P28 76 100 70 99 / 10 10 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Turner SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Turner
Hazardous weather outlook, Jul 16, 1:45 AM MDT, 18 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 245 AM CDT Sat Jul 16 2022 KSZ030-031-043>046-061>066-074>081-084>090-170745- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 245 AM CDT Sat Jul 16 2022 /145 AM MDT Sat Jul 16 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today A marginal risk of severe weather is possible mainly for areas along and north of highway 50. Time frame will be from after 4 pm through 10 pm. Main threat will be wind gusts over 60 mph and hail to the size of quarters. .DAYS TWO THROUGH SEVEN...Sunday through Friday Several days of 100 degree heat in the afternoon with the potential of record breaking highs on Tuesday. Forecast high temperatures for Tuesday at this point could be 107-110. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed today.
In the hours before
Special weather statement, Jul 16, 3:18 PM MDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Dodge City KS
418 PM CDT Sat Jul 16 2022
KSZ074-162215-
Stanton KS-
418 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Stanton County
through 515 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Saunders Elevator, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Manter and Johnson City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3757 10204 3769 10161 3742 10158 3739 10186
3739 10204
TIME...MOT...LOC 2118Z 251DEG 13KT 3747 10206
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 4:39 PM MDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Dodge City KS
539 PM CDT Sat Jul 16 2022
KSZ062-075-162315-
Kearny KS-Grant KS-
539 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of southeastern Kearny
and northern Grant Counties through 615 PM CDT...
At 539 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bow, moving east at 10 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ulysses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3784 10113 3757 10110 3750 10150 3755 10153
3768 10153
TIME...MOT...LOC 2239Z 248DEG 10KT 3761 10147
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 6:40 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Jul 16 2022
KSZ045-063-064-170115-
Finney KS-Hodgeman KS-Ness KS-
740 PM CDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of eastern Finney,
south central Ness and central Hodgeman Counties through 815 PM
CDT...
At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Kalvesta, moving northeast at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Jetmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3800 10018 3823 10027 3837 9982 3805 9968
TIME...MOT...LOC 0039Z 246DEG 17KT 3812 10014
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
HOVORKASpecial weather statement, Jul 16, 7:08 PM MDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
708 PM MDT Sat Jul 16 2022
KSZ061-170215-
Hamilton KS-
708 PM MDT Sat Jul 16 2022
...A strong thunderstorm will impact portions of Hamilton County
through 815 PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm near
Holly, or 8 miles west of Coolidge, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coolidge and Syracuse.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10204 3826 10194 3824 10156 3781 10156
3786 10204
TIME...MOT...LOC 0107Z 262DEG 21KT 3805 10217
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
HOVORKALocal storm report, Jul 16, 8:08 PM MDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
908 PM CDT SAT JUL 16 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 N SYRACUSE 38.00N 101.75W
07/16/2022 M72 MPH HAMILTON KS AWOS
AWOS STATION K3K3 SYRACUSE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:40 PM MDT | Special Weather Statement | DDC | Hodgeman | 35 min |
| Jul 16, 7:08 PM MDT | Special Weather Statement | DDC | Hamilton | 67 min |
| Jul 16, 8:06 PM MDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 39 min |
| Jul 16, 9:02 PM MDT | Special Weather Statement | DDC | Scott | 28 min |
| Jul 16, 9:43 PM MDT | Special Weather Statement | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Meade and 1 more | 47 min |
| Jul 16, 10:02 PM MDT | Special Weather Statement | DDC | Hodgeman, Rush | 43 min |
| Jul 16, 10:24 PM MDT | Special Weather Statement | DDC | Clark, Edwards, Ford, Hodgeman, Kiowa, Pawnee | 36 min |
| Jul 16, 11:04 PM MDT | Special Weather Statement | DDC | Ellis, Ness, Rush, Trego | 56 min |
| Jul 16, 11:23 PM MDT | Special Weather Statement | DDC | Comanche, Pratt | 67 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.